Alert archive / Maryland / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 22, 2018, 1:41 PM EDT for Cecil County, Kent County, Queen Anne's County, Maryland. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2018, 1:41 PM EDT (17:41 UTC)
- Expired
- Jul 22, 2018, 2:22 PM EDT
- In force
- 41 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cecil County, MD, Kent County, MD, Queen Anne's County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529
WUUS51 KPHI 221741
SVRPHI
MDC015-029-035-221845-
/O.NEW.KPHI.SV.W.0052.180722T1741Z-180722T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
141 PM EDT SUN JUL 22 2018
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Northeastern Queen Anne's County in northeastern Maryland...
Northeastern Kent County in northeastern Maryland...
Cecil County in northeastern Maryland...
* Until 245 PM EDT.
* At 141 PM EDT, a severe thunderstorm was located over Morgnec, or
15 miles southeast of Aberdeen Proving Ground, moving north at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to
roofs, siding, trees, and power lines is possible.
* Locations impacted include...
Elkton, Havre De Grace, Calvert, Chestertown, North East, Rising
Sun, Charlestown, Cecilton, Sudlersville, Betterton, Zion, Blake,
Barksdale, West Nottingham, Octoraro, Morgnec, Fair Hill, Crumpton,
Glen Westover and Bay View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
In addition to large hail and damaging winds, frequent cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Remember, if you can hear thunder, you are close enough
to be struck by lightning.
&&
LAT...LON 3972 7579 3916 7586 3916 7603 3936 7612
3937 7611 3937 7606 3942 7600 3944 7600
3946 7601 3952 7598 3955 7603 3955 7609
3972 7623
TIME...MOT...LOC 1741Z 182DEG 23KT 3927 7597
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Gorse2 follow-up statements
162
WWUS51 KPHI 221759
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
159 PM EDT SUN JUL 22 2018
MDC035-221808-
/O.CAN.KPHI.SV.W.0052.000000T0000Z-180722T1845Z/
Queen Anne's MD-
159 PM EDT SUN JUL 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN QUEEN ANNE'S
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3972 7623 3972 7579 3926 7586 3924 7600
3937 7606 3942 7600 3946 7601 3952 7598
3955 7603 3955 7609 3959 7611 3963 7615
3965 7616
TIME...MOT...LOC 1758Z 191DEG 23KT 3938 7591
$$
MDC015-029-221845-
/O.CON.KPHI.SV.W.0052.000000T0000Z-180722T1845Z/
Kent MD-Cecil MD-
159 PM EDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN KENT AND CECIL COUNTIES...
At 158 PM EDT, a severe thunderstorm was located over Cecilton, or 11
miles southwest of Middletown, moving north at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Elkton, Havre De Grace, Calvert, North East, Rising Sun, Charlestown,
Cecilton, Zion, Blake, Barksdale, West Nottingham, Octoraro, Morgnec,
Fair Hill, Glen Westover, Bay View, Lombard, Richardsmere, Woodlawn
and Andora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
In addition to hail and damaging winds, frequent cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.
&&
LAT...LON 3972 7623 3972 7579 3926 7586 3924 7600
3937 7606 3942 7600 3946 7601 3952 7598
3955 7603 3955 7609 3959 7611 3963 7615
3965 7616
TIME...MOT...LOC 1758Z 191DEG 23KT 3938 7591
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Gorse531
WWUS51 KPHI 221822
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
222 PM EDT SUN JUL 22 2018
MDC015-029-221831-
/O.CAN.KPHI.SV.W.0052.000000T0000Z-180722T1845Z/
Kent MD-Cecil MD-
222 PM EDT SUN JUL 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KENT AND CECIL
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm and it will
continued to be monitored for restrengthening.
LAT...LON 3972 7623 3972 7579 3926 7586 3924 7600
3937 7606 3942 7600 3946 7601 3952 7598
3955 7603 3955 7609 3959 7611 3963 7615
3965 7616
TIME...MOT...LOC 1818Z 182DEG 23KT 3953 7590
$$
GorseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:09 AM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 22, 11:09 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1109 AM EDT Sun Jul 22 2018
.SYNOPSIS...
Low pressure located in eastern Pennsylvania early this morning
will move northwest toward the eastern Great Lakes and southern
Ontario today. Meanwhile, another area of low pressure located
in the middle part of the Ohio River Valley will move to the
south. The low is expected to meander in the southeastern states
during the first half of the new week. High pressure located
over the western North Atlantic is anticipated to gain some
influence over our weather during the week. A cold front may
arrive from the northwest on Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A large closed low aloft remains in place to our west across
the Ohio River Valley. Meanwhile, there are several surface lows
across pinwheeling across the Ohio Valley and central
Appalachians. The surface flow across our area will remain out
of the south-southeast through today, while the flow aloft will
remain south-southwest. This will keep a very moist airmass in
place across the region, and allow temperatures to warm today
compared to yesterday, especially once the sun breaks out. Even
once the sun breaks out, cloud cover will likely fill back in
through the day.
Several short wave/vorticity impulses will continue to round the
low aloft. The first has already passed across the area, while
another is approaching late this morning into this afternoon,
then yet another, stronger short wave will move into the area
during the afternoon into the evening. Much of the guidance is
indicating the strongest lift and instability will pass just to
our west, keeping the heaviest rainfall accumulations just west
of the Chesapeake Bay and into central Pennsylvania. However,
there will continue to be at least scattered showers and
thunderstorms developing across the area through today, as they
have already started across the eastern shore of Maryland. The
areas with the best chance for precipitation will be across the
eastern shore of Maryland, Delaware, and northward into
portions of eastern Pennsylvania. PW values are expected to
creep up close to 1.75-2.00 inches, so any showers/thunderstorms
will contain heavy rainfall. However, individual storms are
expected to move as there is a fairly moderate southerly flow.
It is more of a question if a line of showers and storms develop
and begin to train over the same area, which areas just to our
west are the more probable places for this to occur.
Nevertheless, poor drainage/urban flooding is possible with the
heaviest showers/thunderstorms.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Deep southerly flow will continue as we get sandwiched between
a deep upper low to the west and strong ridging to the east over
the Atlantic. This will continue to bring in moisture rich air
to the area. With the influx of moisture, we will continue to
have a chance for showers and thunderstorms through tonight.
Best chances for thunder will be earlier in the period but we
could see a few storms continue into the overnight.
Temperatures won't fall much through the overnight as we remain
pretty socked in with clouds and a continue southwest flow
aloft. Overnight lows will only drop into the low to mid 70s
across the region. With so much low level moisture in place, we
may see some fog develop across parts of the region.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
A deep mid level trough is forecast to be located from the
central Great Lakes to Florida on Monday morning, with a ridge
over the western North Atlantic. The general pattern should
remain in place through Wednesday, with the ridge expected to
retreat and the trough anticipated to lift northeastward on
Thursday.
The expected weather pattern will maintain a deep southerly
flow of moist air into and over our region on Monday, Tuesday
and Wednesday. There is the potential for showers and
thunderstorms each day, especially in the afternoon and evening
hours. The abundant moisture will result in locally heavy
rainfall. As the ground becomes increasingly saturated in parts
of our area, the possibility of flooding along small streams and
creeks, and in areas of poor drainage will increase.
There is the likelihood of showers and thunderstorms from
Wednesday night into Thursday in much of our region as the mid
level trough approaches and passes overhead. Again, there may be
some locally heavy rain at that time.
A mid level long wave trough is expected to settle over eastern
Canada for late in the week into Saturday. The trough is
forecast to influence the Great Lakes and the northeastern
states. It should push a cold front into our region. The chance
of widespread showers and thunderstorms will likely decrease
with the resulting loss of deep atmospheric moisture.
The very humid air will likely result in a relatively narrow
diurnal temperature range from Monday through Thursday. Daytime
highs should be in the upper 70s to the middle 80s, with
overnight lows ranging mostly from the upper 60s to the middle
70s. The daily temperature ranges may increase slightly for
Friday and Saturday with highs mainly in the 80s and lows in the
60s and lower 70s.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Conditions have improved to at leave MVFR across the TAF
sites, with a few places already improved to VFR. As the day
continues, all sites will likely return to VFR by this
afternoon. There continues to be a chance for scattered showers
and isolated thunderstorms through this afternoon. We continue
with -SHRA in the TAFS at this time, and will amened if
thunderstorms look more likely. Showers this afternoon may
lower visibilities, especially across portions of eastern
Pennsylvania.
Winds will remain vary between south-southeast to south-
southwest early, before the direction settles back to mostly
southeast this afternoon. Speeds will be around 10 to 15 knots
with gusts of 15 to 20 knots this afternoon for some areas.
Tonight...VFR conditions early will deteriorate to MVFR/IFR in
showers and thunderstorms. Southeast winds around 10 knots
overnight. Fog possible as low level moisture remains high.
OUTLOOK...
Monday...Variable conditions (IFR/MVFR/VFR) with showers and a
chance of thunderstorms. Southeast wind around 10 knots.
Monday night and Tuesday...Variable conditions (IFR/MVFR/VFR)
at night, mainly VFR during the day, except in precipitation.
Showers likely and a chance of thunderstorms. Southeast wind 5
to 10 knots.
Tuesday night and Wednesday... Variable conditions
(IFR/MVFR/VFR) at night, mainly VFR during the day, except in
precipitation. Showers likely and a chance of thunderstorms.
South wind 5 to 10 knots.
Wednesday night and Thursday...Variable conditions
(IFR/MVFR/VFR) with showers and a chance of thunderstorms. South
to southwest wind 5 to 10 knots.
&&
.MARINE...
Small Craft Advisory remains in place across the Atlantic Ocean
coastal waters as seas remain elevated around 6-9 feet. While
winds are only gusting 15-20 knots, they may increase to 20-25
later this afternoon.
The advisory will remain in effect through tonight as seas will
remain above 5 feet, and winds will be around 20-25 knots as
well.
OUTLOOK...
Monday...Small Craft Advisory conditions are expected with
southerly wind gusts around 25 knots. Wave heights on our ocean
waters should be in the 5 to 6 foot range.
Monday night and Tuesday...Wave heights on our ocean waters are
expected to remain around 5 feet. As a result, a Small Craft
Advisory will likely be needed at that time.
Tuesday night and Wednesday...No marine headlines are
anticipated.
Wednesday night and Thursday...Wave heights on our ocean waters
are expected to build around 5 or 6 feet due to the persistent
long southerly fetch. As a result, a Small Craft Advisory may be
needed at that time.
RIP CURRENTS...
There is a High Risk for the formation of dangerous rip
currents for today.
Although the low pressure will shift well to the north of the
region today, the surf will remain pretty agitated. Surf zone
waves will be around 5 to 7 feet, with a strong southerly flow
and a longer wave period than on Saturday. Keeping these factors
in mind, we have maintained the High Risk of rip currents.
An enhanced rip current risk should linger into much of the new
week as a persistent southerly fetch keeps wave heights around
4 to 6 feet on the waters off our coast.
&&
.EQUIPMENT...
The KDOX radar will remain offline until parts and a
maintenance kit to replace the azimuth and elevation motors are
received. The current estimated return to service is early in
the new week.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 9 PM EDT this evening for NJZ014-
024>026.
DE...High Rip Current Risk until 9 PM EDT this evening for DEZ004.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ450>455.
&&
Synopsis...Iovino
Near Term...Robertson/Meola
Short Term...Meola
Long Term...Iovino
Aviation...Iovino/Robertson/Meola
Marine...Iovino/Robertson/Meola
Equipment...Hazardous weather outlook, Jul 22, 11:39 AM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 1139 AM EDT Sun Jul 22 2018 NJZ001-007>010-012-013-015>023-027-PAZ054-055-061-062-070-071- 103>106-231545- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean- Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-Monroe- Lehigh-Northampton-Delaware-Philadelphia-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 1139 AM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Several rounds of showers and thunderstorms are expected during the upcoming week. The risk of flooding will increase as soils become increasingly wet, and as river and creek levels rise following each successive round of locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>003-MDZ008-012-015-019-020-PAZ060-101-102-231545- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Berks-Western Chester-Eastern Chester- 1139 AM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms will produce heavy rainfall at times this afternoon into this evening that could cause flooding of poor drainage and urbanized areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Several rounds of showers and thunderstorms are expected during the upcoming week. The risk of flooding will increase as soils become increasingly wet, and as river and creek levels rise following each successive round of locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-231545- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 1139 AM EDT Sun Jul 22 2018 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is an enhanced risk for the development of dangerous rip currents into the early and middle parts of the new week. Several rounds of showers and thunderstorms are expected during the upcoming week. There is the risk of localized flooding of roadways and areas of poor drainage. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-231545- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 1139 AM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 22, 10:53 AM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1053 AM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HEAVY RAIN WILDWOOD CREST 38.97N 74.84W
07/22/2018 M3.28 INCH CAPE MAY NJ TRAINED SPOTTER
STORM TOTAL RAINFALL.
&&
EVENT NUMBER PHI1801107
DAVISThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:49 PM EDT | Areal Flood Advisory | PHI | Kent, Queen Anne's, Talbot | 3 hr |
| Jul 22, 2:32 PM EDT | Special Weather Statement | PHI | Cecil | 43 min |
| Jul 22, 4:13 PM EDT | Special Weather Statement | PHI | Cecil | 32 min |
| Jul 22, 4:44 PM EDT | Special Weather Statement | PHI | Cecil | 31 min |
| Jul 22, 5:30 PM EDT | Areal Flood Advisory | PHI | Cecil, Kent | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.